Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 282, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 10:16 PM CDT for Labette County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2017, 10:16 PM CDT (03:16 UTC)
- Expired
- Oct 14, 2017, 10:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
553 WUUS53 KICT 150316 SVRICT KSC099-150345- /O.NEW.KICT.SV.W.0282.171015T0316Z-171015T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1016 PM CDT SAT OCT 14 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Labette County in southeastern Kansas... * Until 1045 PM CDT * At 1016 PM CDT, a severe thunderstorm was located over Altamont, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Parsons, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett, Labette, Parsons Tri City Airport, Angola, Dennis and Big Hill Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9552 3738 9552 3738 9508 3700 9508 TIME...MOT...LOC 0316Z 269DEG 44KT 3718 9535 HAIL...<.75IN WIND...60MPH $$ MCGUIRE
1 follow-up statement
921
WWUS53 KICT 150344
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1044 PM CDT SAT OCT 14 2017
KSC099-150354-
/O.EXP.KICT.SV.W.0282.000000T0000Z-171015T0345Z/
Labette KS-
1044 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY WILL EXPIRE AT
1045 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3700 9552 3738 9552 3738 9508 3700 9508
TIME...MOT...LOC 0344Z 269DEG 44KT 3718 9496
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 8:55 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 14, 8:55 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 855 PM CDT Sat Oct 14 2017 .SYNOPSIS... Issued at 335 PM CDT Sat Oct 14 2017 This afternoon, a line of thunderstorms developed, as expected, along a NE-SW oriented warm front that, at 2 PM, extended from extreme Southeast Nebraska, through KGBD, then thru Southwest KS where it curved sharply W into Southeast CO. The cold front will continue to be a MAJOR player in the forecast for the rest of the afternoon & tonight. && .UPDATE... Issued at 855 PM CDT Sat Oct 14 2017 Headline: SVR #500 cleared for most areas. The exceptions are Allen, Wilson, Neosho & Montgomery Counties. Airmass across all of South-Central & most of Southeast KS has stabilized considerably & is doing so in far SE KS. As such SVR #500 has been canceled for all except the 4 counties mentioned. The remaining 4 counties were retained to 'air' on the side of caution in case a rogue 50-60 mph gust occurs. SVR #500 should be canceled for the 4 remaining counties by 10 PM CDT at the latest. PoPs & weather grids have been updated to reflect latest Doppler trends. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 335 PM CDT Sat Oct 14 2017 This Evening: A SHARP, positively-tilted upper-deck wave extends from along the Saskatchewan/Manitoba border to the CO/NM border. As this intense upper wave surges E tonight, the afore-mentioned warm front would transition into a cold front & surge SE through the remainder of Central & Southeast KS. The front should reach the KS Turnpike ~9 PM. SE of the front, a very warm, moist environment will combine with steep lapse rates to induce significant destabilization across the SE half of KS this afternoon & early evening. Bulk shear is STRONG, & will likely reach 65-70kts close to the front & MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large hail (around ping pong ball-sized) & 60 to 70 mph winds are anticipated. As the cold front surges SE, the primary threat would be damaging winds as the bowing potential would increase. The northwest winds in the wake of frontal passage are strong. Sustained speeds from 25-35 mph with gusts ~45 mph are likely across nearly all of Central & South-Central KS, especially from 7-11 PM. The Wind Advisory obviously remains intact. Overnight: With the SE-surging cold front surging crossing all of Southeast KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10 PM by which time only a few post-frontal showers should exist over Southeast KS. NW 15-25 mph winds will continue to funnel much cooler air into KS. Sun-Tue Night: All will be quiet across KS as strong high pressure spreads SE across KS Sun & Sun Night. As the high ventures SE into the Mid-MS Valley & Southern Plains lower-deck would quickly become S/SW to enable temps to slowly rebound. .LONG TERM...(Wednesday through Saturday) Issued at 335 PM CDT Sat Oct 14 2017 Wed-Fri: Warm & dry weather will dominate as a strong & broad mid-upper high pressure spreads E across most of the U.S. Sat-Sat Night: Any chances for thunderstorms (& they're low) should not arrive until next Sat night. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 700 PM CDT Sat Oct 14 2017 +TSRA, several of which are SVR with 57-61kt gusts, extend from NW MO, thru KUKL, to KWLD. The +TSRA are sprinting E/NE ~52kts & will greatlyu impact KCNU til ~03Z, at which time a strong cold front surging SE will force all TSRA S-SE of the terminal. At issuance, the strong cold front curved from far NW MO, thru KEWK & KP28, to the OK Panhandle. Post-frontal winds are STRONG with sustained 26 to 30 kts likely across all of Central & South-Central KS til ~04Z when diminishment would occur as strong high pressure spreads SE across Wrn KS. Although all areas outside of the +TSRA would be VFR, sct decks ~2,000ft will exist across the region til ~06Z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 64 42 70 / 60 0 0 0 Hutchinson 43 63 40 70 / 20 0 0 0 Newton 44 62 41 69 / 40 0 0 0 ElDorado 45 63 41 69 / 70 0 0 0 Winfield-KWLD 47 64 41 69 / 80 0 0 0 Russell 40 64 39 73 / 0 0 0 0 Great Bend 40 64 39 72 / 0 0 0 0 Salina 42 63 40 72 / 10 0 0 0 McPherson 43 62 39 70 / 20 0 0 0 Coffeyville 50 64 41 69 / 80 0 0 0 Chanute 48 62 40 69 / 90 0 0 0 Iola 48 62 40 69 / 90 0 0 0 Parsons-KPPF 49 63 40 69 / 90 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Sunday for KSZ032-033-047>052-067- 068-082-083-091-092. && UPDATE...EPS SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...EPS
Hazardous weather outlook, Oct 14, 9:25 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 925 PM CDT Sat Oct 14 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 925 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong northwest winds will continue along and west of I-135 where 30 to 35 mph sustained speeds with gusts from 45 to 50 mph will be possible through the evening hours. For further details, please refer to the Wind Advisory that remains in effect for all of Central and most of South-Central Kansas until 1 AM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 14, 7:35 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG IOLA 37.93N 95.40W
10/14/2017 ALLEN KS EMERGENCY MNGR
12 INCH+ DIAMETER TREE DOWN NEAR BASE. SEVERAL LIMBS OF
4-6 IN DIAMATER BROKEN.
&&
TAVSpecial weather statement, Oct 14, 7:42 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
742 PM CDT SAT OCT 14 2017
KSZ082-091-092-150130-
Harper KS-Sumner KS-Kingman KS-
742 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Harper County in south central Kansas...
Northwestern Sumner County in south central Kansas...
Southeastern Kingman County in south central Kansas...
* Until 830 PM CDT
* At 741 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Harper...moving northeast at 50
mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Anthony, Harper, Conway Springs, Argonia, Norwich, Milan, Danville,
Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central Kansas.
LAT...LON 3730 9821 3748 9779 3747 9764 3727 9758
3714 9813
TIME...MOT...LOC 0042Z 243DEG 43KT 3726 9810
CARUSOLocal storm report, Oct 14, 8:03 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 7 NE WINFIELD 37.34N 96.88W
10/14/2017 COWLEY KS EMERGENCY MNGR
4 POWER POLES SNAPPED 2 MILES SOUTH OF WINFIELD CITY LAKE
&&
MWMSpecial weather statement, Oct 14, 8:26 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
826 PM CDT SAT OCT 14 2017
KSZ094-095-098-099-150200-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
826 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
Wilson County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
Eastern Elk County in southeastern Kansas...
* Until 900 PM CDT
* At 823 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
north of Fredonia to near Sedan...and moving east at 55 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Sedan,
Dearing, Altoona, Longton, Elk City, Buffalo, Peru, Liberty,
Havana, Bolton, Sycamore, Niotaze, Benedict, New Albany and
Coyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.
LAT...LON 3760 9600 3760 9596 3773 9595 3773 9553
3705 9552 3704 9624
TIME...MOT...LOC 0124Z 256DEG 47KT 3765 9587 3713 9614
MCGUIRELocal storm report, Oct 14, 10:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST BURDEN 37.31N 96.75W
10/14/2017 M72 MPH COWLEY KS BROADCAST MEDIA
72MPH WIND GUST REPORTED AT CENTRAL SCHOOLS
&&
TAVLocal storm report, Oct 14, 10:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG CUNNINGHAM 37.64N 98.43W
10/14/2017 KINGMAN KS LAW ENFORCEMENT
*** 1 INJ *** DELAYED REPORT FROM DISPATCH OF A FED EX
TRUCK BEING BLOWN INTO THE MEDIAN ON UNITED STATES
HIGHWAY 54. DRIVER WAS TRANSPORTED TO THE HOSPITAL.
ADDITIONALLY THERE WERE EIGHT POWER POLES SOUTH OF
CUNNINGHAM THAT WERE KNOCKED OVER. TIME IS ESTIMATED FROM
RADAR.
0355 PM TSTM WND GST 2 SE BURNS 38.07N 96.86W
10/14/2017 E70.00 MPH BUTLER KS TRAINED SPOTTER
3 INCH BRANCHES DOWN
0410 PM TSTM WND GST MATFIELD GREEN 38.16N 96.56W
10/14/2017 E60.00 MPH CHASE KS STORM CHASER
ESTIMATED 60MPH WIND GUST VERIFIED
0439 PM TSTM WND DMG 2 S EL DORADO 37.79N 96.86W
10/14/2017 BUTLER KS BROADCAST MEDIA
DAMAGE TO A LARGE TREE, SEVERAL BRANCHES DOWN
0537 PM TSTM WND GST 10 NW EUREKA 37.92N 96.42W
10/14/2017 E70.00 MPH GREENWOOD KS TRAINED SPOTTER
60-70 ESTIMATED WIND SPEED
0555 PM TSTM WND DMG 9 S UDALL 37.26N 97.12W
10/14/2017 COWLEY KS EMERGENCY MNGR
POWER POLE SNAPPED
0601 PM TSTM WND DMG WINFIELD 37.27N 96.97W
10/14/2017 COWLEY KS BROADCAST MEDIA
LARGE TREE SNAPPED
0605 PM TSTM WND GST 9 W BURDEN 37.31N 96.92W
10/14/2017 E70.00 MPH COWLEY KS PUBLIC
WIND GUST OF APPROXIMATELY 70MPH. 8 INCH DIAMETER
TREELIMB BROKEN.
0605 PM TSTM WND DMG IOLA 37.93N 95.40W
10/14/2017 ALLEN KS EMERGENCY MNGR
12 INCH+ DIAMETER TREE DOWN NEAR BASE. SEVERAL LIMBS OF
4-6 IN DIAMATER BROKEN.
0608 PM TSTM WND GST 2 W SEVERY 37.62N 96.26W
10/14/2017 E70.00 MPH GREENWOOD KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS
0610 PM TSTM WND DMG 7 NE WINFIELD 37.34N 96.88W
10/14/2017 COWLEY KS EMERGENCY MNGR
4 POWER POLES SNAPPED 2 MILES SOUTH OF WINFIELD CITY LAKE
0613 PM TSTM WND DMG 2 NW EUREKA 37.84N 96.32W
10/14/2017 GREENWOOD KS EMERGENCY MNGR
1 MILE OF UTILITY POLES DOWN ON P RD WITH MULTIPLE TREES
BLOWN DOWN BLOCKING ROADWAYS NNW OF THE EUREKA LAKE AREA
0635 PM TSTM WND GST 2 E TORONTO 37.80N 95.91W
10/14/2017 E80.00 MPH WOODSON KS TRAINED SPOTTER
70-80 MPH ESTIMATED
0641 PM TSTM WND GST YATES CENTER 37.87N 95.74W
10/14/2017 E60.00 MPH WOODSON KS TRAINED SPOTTER
0659 PM TSTM WND DMG IOLA 37.93N 95.40W
10/14/2017 ALLEN KS TRAINED SPOTTER
SNAPPED POWER POLES REPORTED
0718 PM TSTM WND GST BURDEN 37.31N 96.75W
10/14/2017 M72.00 MPH COWLEY KS BROADCAST MEDIA
72MPH WIND GUST REPORTED AT CENTRAL SCHOOLS
&&
TAVThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood | 53 min |
| Oct 14, 7:34 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 56 min |
| Oct 14, 7:42 PM CDT | Special Weather Statement | ICT | Harper | 48 min |
| Oct 14, 8:26 PM CDT | Special Weather Statement | ICT | Montgomery, Wilson | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.